Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 23, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 11, 2004, 12:22 PM CDT for Jackson County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 12:22 PM CDT (17:22 UTC)
- Expired
- May 11, 2004, 12:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Jackson County, TX
The radar
The Austin/San Antonio radar (KEWX), 135 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 10:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 5.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2170 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
486 WFUS54 KHGX 111722 TORHOU TXC239-111745- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1222 PM CDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... JACKSON COUNTY IN SOUTHEAST TEXAS * UNTIL 1245 PM CDT * AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MORALES... MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL PASS JUST NORTHWEST OF MORALES...OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE JACKSON COUNTY. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT TUESDAY AFTERNOON FOR SOUTHEAST TEXAS. LAT...LON 2912 9694 2899 9680 2915 9661 2925 9674 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 11, 11:10 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 11, 11:10 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1110 AM CDT TUE MAY 11 2004 .UPDATE... SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR SOUTHERN PORTIONS OF SOUTHEAST TEXAS (GENERALLY SOUTH OF I-10) UNTIL 2100Z. MONITORING BOW ECHO WHICH IS MOVING EAST AT 40 KNOTS THROUGH CRP CWA. THESE STORMS COULD AFFECT PORTIONS OF OUR AREA BETWEEN 18Z AND 21Z THIS AFTERNOON...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. ALSO...THERE IS A THREAT OF ISOLATED TORNADOES IN ANY STORMS THAT FORM AHEAD OF THIS BAND. WILL UPDATE ZFP FOR WATCH. && .DISCUSSION... ANOTHER RAINY DAY SETTING UP FOR SE TX. WATER VAPOR IMAGERY SHOWS ONE SHORTWAVE OVER THE UPPER TX COAST HELPING TO FLARE UP THE STORMS OVER OUR SW ZONES...WITH ANOTHER ONE TO THE WEST ASSOCIATED WITH REMNANTS OF LAST NIGHTS MCS. THE STORMS OVER OUR SW ZONES HAVE BEEN PRODUCING 1-2 INCH PER HOUR RAINFALL RATES THIS MORNING. 12Z LCH/CRP SOUNDINGS INDICATE NO CAPPING...PWS AROUND 1.5 INCHES AND CONVECTIVE TEMPS IN THE UPPER 70S. GPSMET ANALYSIS SHOWS HIGHEST PWS OVER SRN HALF OF SE TX WITH VALUES AROUND 1.7 INCHES ALONG THE COAST. IN LATEST QPFERD...HPC HAS PLACED ALL OF SE TX IN ISOLATED EXCESSIVE RAINFALL. SHORTWAVE TO OUR WEST SHOULD MOVE ACROSS THE AREA THIS AFTN ENHANCING LIFT WITH RESIDUAL SURFACE OUTFLOWS HELPING TO FOCUS TSRA DEVELOPMENT. WILL UP POPS TO 70 PERCENT AND MENTION LOCALLY HEAVY RAINFALL IN ZONES. WILL BE CLOSELY WATCHING COLORADO...JACKSON...MATAGORDA...AND WHARTON COUNTIES FOR THE POSSIBILITY OF FLOODING PROBLEMS. && .HGX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH ALONG/SOUTH OF I-10 UNTIL 2100Z. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 81 69 85 69 85 / 70 40 40 20 40 HOUSTON (IAH) 81 70 85 70 85 / 70 40 40 20 40 GALVESTON(GLS) 79 73 81 73 81 / 70 40 40 20 40 && 35/42
Hazardous weather outlook, May 11, 10:15 AM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1015 AM CDT TUE MAY 11 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-121200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 1015 AM CDT TUE MAY 11 2004 ...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST TEXAS TODAY... ...THREAT FOR FUNNEL CLOUDS OR ISOLATED TORNADOES MAINLY SOUTH OF INTERSTATE 10... .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS SOUTHEAST TEXAS AS A WEATHER DISTURBANCE MOVES ACROSS THE AREA. DUE TO THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL WILL OCCUR IN SOME AREAS. RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 1 INCH. ISOLATED RAINFALL TOTALS OF 3 TO 4 INCHES ARE POSSIBLE. SOME LOCATIONS IN SOUTHEAST TEXAS HAVE RECEIVED 3 TO 7 INCHES OF RAIN IN THE LAST COUPLE OF DAYS. RESIDENTS OF COLORADO...JACKSON... MATAGORDA AND WHARTON COUNTIES WILL HAVE TO ESPECIALLY MONITOR THE STORMS TODAY. THESE ADDITIONAL RAINS COULD CAUSE SOME MINOR FLOODING OF STREETS AND LOW-LYING AREAS. MOTORISTS SHOULD USE CAUTION WHILE TRAVELING TODAY. IN ADDITION...THERE IS A THREAT FOR FUNNEL CLOUDS OR ISOLATED TORNADOES TODAY...MAINLY SOUTH OF INTERSTATE 10. THIS IS COMMON IN A TROPICAL AIRMASS...AND SOMETIMES THE FUNNEL CLOUDS CAN TOUCH GROUND WITH LITTLE OR NO ADVANCE WARNING. THE THUNDERSTORM ACTIVITY SHOULD DIMINISH SHORTLY AFTER SUNSET TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD AS UPPER LEVEL DISTURBANCES TRAVERSE THE REGION FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
In the hours before
Special weather statement, May 11, 11:10 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1110 AM CDT TUE MAY 11 2004 GMZ330-335-TXZ210>213-226-227-235>238-112100- AUSTIN-BRAZORIA-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS- JACKSON-MATAGORDA-MATAGORDA BAY-WALLER-WHARTON- 1110 AM CDT TUE MAY 11 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 4 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST TEXAS UNTIL 4 PM. THIS WATCH INCLUDES THE HOUSTON/GALVESTON METRO AREA. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. A BAND OF STRONGER THUNDERSTORMS SOUTH OF SAN ANTONIO MAY AFFECT PORTIONS OF THE WATCH AREA BETWEEN 1 AND 4 PM. DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION...ANY STORMS THAT DEVELOP AHEAD OF THIS BAND WILL HAVE THE POTENTIAL TO PRODUCE FUNNEL CLOUDS OR ISOLATED TORNADOES. PERSONS SHOULD KEEP ABREAST OF WEATHER CONDITIONS TODAY AND BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER RADIO...OR VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE INFORMATION.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:35 AM CDT | Flash Flood Warning | HGX | Wharton | 115 min |
| May 11, 12:00 PM CDT | Special Marine Warning | HGX | 2 hr | |
| May 11, 1:33 PM CDT | Severe Thunderstorm Warning | HGX | Jackson | 42 min |
| May 11, 1:43 PM CDT | Severe Thunderstorm Warning | HGX | Colorado, Wharton | 47 min |
| May 11, 2:16 PM CDT | Special Marine Warning | HGX | 119 min | |
| May 11, 2:29 PM CDT | Severe Thunderstorm Warning | HGX | Colorado, Wharton | 31 min |
| May 11, 2:42 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Fort Bend | 63 min |
| May 11, 3:12 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Waller | 63 min |
| May 11, 3:19 PM CDT | Tornado Warning | HGX | Harris, Waller | 56 min |
| May 11, 3:49 PM CDT | Special Marine Warning | HGX | 116 min | |
| May 11, 4:28 PM CDT | Severe Thunderstorm Warning | HGX | Galveston | 47 min |
| May 11, 4:32 PM CDT | Tornado Warning | HGX | Montgomery | 43 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.